Free
Correspondence  |   February 2006
Implications of Postoperative Pruritus
Author Affiliations & Notes
  • Rajesh Mahajan, M.B.B.S., M.D.
    *
  • *Acharya Shri Chander College of Medical Sciences, Jammu and Kashmir, India. or
Article Information
Correspondence
Correspondence   |   February 2006
Implications of Postoperative Pruritus
Anesthesiology 2 2006, Vol.104, 385. doi:
Anesthesiology 2 2006, Vol.104, 385. doi:
To the Editor:—
In a recent Review Article about postoperative pruritus regarding anesthesia, Waxler et al.  1 discussed in detail the pathway, mechanism, and treatment modalities for postoperative pruritus. However, the saga of postoperative pruritus may not end simply with a diagnosis of pruritus and its treatment. There may be a turning point after the exacerbation of the coexisting skin disease as a sequela to pruritus and scratching.2–5 In this phenomenon, referred to as the Koebner  or isomorphic phenomenon  , trauma in a person with certain skin diseases is followed by new lesions in the traumatized but otherwise normal skin, and these new lesions are identical to those in the diseased skin. Although best known in psoriasis, it may also occur in other skin diseases, notably lichen planus, lichen nitidus, pityriasis rubra pilaris, vitiligo, and Darier disease. The Koebner phenomenon begins 8–10 days after injury. However, it may appear within 3 days or may be delayed as long as 18 days.3,4 In these diseases, any physical and chemical trauma to skin, including scratching, may precipitate further lesions.5 Neuraxial opioids have been implicated to precipitate Koebner phenomenon subsequent to postoperative itching and pruritus. Ideologically, any of the drugs mentioned by the authors that can lead to itching and scratching can precipitate the Koebner phenomenon.1 
However, the late manifestation of the Koebner phenomenon after the skin trauma and the loss of contact between anesthesiologist and the patient by this time may lead to ignorance about this important clinical event after pruritus. It is worth noting that the Koebner phenomenon after medical therapy may encompass medicolegal implications.3,4 Therefore, one must be vigilant regarding this entity and cautious in using any medications or interventions that can lead to pruritus, especially in patients with coexisting skin diseases that can manifest the Koebner phenomenon.
*Acharya Shri Chander College of Medical Sciences, Jammu and Kashmir, India. or
References
Waxler B, Dadabhoy ZP, Stojiljkovic L, Rabito SF: Primer of postoperative pruritus for anesthesiologists. Anesthesiology 2005; 103:168–78Waxler, B Dadabhoy, ZP Stojiljkovic, L Rabito, SF
Mahajan R, Grover VK: Neuraxial opioids and Koebner phenomenon: Implications for anesthesiologist. Anesthesiology 2003; 99:229–30Mahajan, R Grover, VK
Ramsay DL, Hurlay HJ: Papulosquamous eruptions and exfoliative dermatitis, Dermatology, 2nd edition. Edited by Moschella SL, Hurley HJ. Philadelphia, Saunders, 1985, pp 499–556Ramsay, DL Hurlay, HJ Moschella SL, Hurley HJ Philadelphia Saunders
Falco OB, Plewig G, Wolff HH, Winkelmann RK: Psoriasis and other exfoliative skin disorders, Dermatology, 3rd edition. New York, Springer Verlag, 1984, pp 403–6Falco, OB Plewig, G Wolff, HH Winkelmann, RK New York Springer Verlag
Smith MF: Skin and connective tissue diseases, Anesthesia and Uncommon Pediatric Diseases, 2nd edition. Edited by Ketz J, Steward DJ. Philadelphia, Saunders, 1993, pp 501–62Smith, MF Ketz J, Steward DJ Philadelphia Saunders